Thyroid Disorders Community
I started on 150 mcg's synthroid, is that high for a beginner?
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

I started on 150 mcg's synthroid, is that high for a beginner?

Last year I had two miscarriages. I did not know I was hypothyroid (had never been tested for it) and from November 2008 until February 2009 I took a hard turn into hypo I guess, because I put another 61 pounds on in those three months. I am now 356 pounds as of last appointment  (two months ago) and still gaining it seems from the way my clothes fit, my scale at home stopped working at 325 and now just reads "error" lol.

In February my doctor took some blood work. She got back with me two weeks later and said I am hypothyroid, she never explained anything to me at all, but put me on 150 mcg's levothyroxine.

Im going into this new medicine blindfolded. I start having some major mental issues, (anxiety, heart palpitations, feelings Im going to die, and many more,just way out there mental problems) so I start googling information and without presuggestions of these symptoms they were happening to me, so it wasnt a hypocondriac thing!

After 5 days I quit the meds, was off for 2 days, and was switched to synthroid. No more mental issues. My doc says she doesnt see a difference, its just like advil vs. motrin, I said I researched it and its the fillers each different manufacturer uses.

I just had new blood work done for my first two months on my medicine, but the results are not in yet.
I am having alot of muscle issues since I started the medication. Jumping and feeling electrified, especially later in the day (evening). I sometimes have a phlegm I have to emph emph emph emph out of my throat for a day or two, and then nothing for a couple weeks, I have insomnia most nights- i have to be at the point of exhaustion before I can lay down for rest.  About 2 days after starting the meds, my ears started this "ringing" and it is massive if its quiet, and I can hear it all the time but if there is back ground noise (tv, kids, etc) then I dont notice it so much.

I have not missed one pill since Ive started on them. My husband brings me a pill every morning at 6am with an 8 ounce bottle of  water while Im still in bed.

I have an appointment to see an endocrinologist on August 20th, I know that 4 months from now, but thats the first available appointment. So Im here to ask if anyone can give me any pointers until then, since my doc is no help at all. she "textbooks" symptoms for remedies lol, its rediculous.  Any help through this forum would be great. ~Sharey

Related Discussions
10 Comments Post a Comment
Blank
Avatar_f_tn
Initial dosage of levo is based on weight to a large extent because there's not much else to go on at that point.  I'd say your dose sounds appropriate.

It may be just like Advil vs. Motrin, but lots of people on this forum report having side effects, as you say, from the fillers.  The drug is the same, but the rest is not.

When you get your results, post them (along with their reference ranges - they're on the printed lab report), and members will advise you on whether or not you need to adjust your meds before August.  Some of your symptoms sound like you might be overmedicated, but won't know without labs.
Blank
870456_tn?1272562204
Did they test your adrenals first?
Blank
899635_tn?1241972456
I dont even know what adrenals are? Im clueless to this whole process, what to watch for, what questions to ask, I just know that I had extreme weight gain, miscarriages, and stiffness problems in my lower back so I went to a doctor to see what was going on with me.
The doctor just didnt seemed concerned about anything, I had to ask for what was done, and nothing else was done.
I had to go BACK just to ask her to refer me for xray for my lower back which was locking up on me, it goes stiff or rigid and doesnt allow me to bend , twist, or walk, but not so much painful.
I had to call a month after I got the back xray, as no one had called me with reported results yet, and after four phone calls by me in four days, I finally got a nurse that said "I dont know how to read these results but I can tell you it says "lumbar spondylosis" ". That is all I have to go on, that I have hypothyroid (which a nurse called me and told me the doc's report) and then the lumbar spondylosis report. I had to google any answers I did find, and Im still unsure of where Im at.
I dont get to see an endocrinologist for four more months, and when they made the appointment, they said just bring all my test results up to that point- dont bring your kids- and if we get an earlier appointment opening we will call you.
The appointment is the first day of my college classes this fall, so that really stinks. Im going back to college to be an RN and really didnt want to miss the first day of classes, but hey, I have to do what I have to do since Im clueless to my diagnosis and what therapy will help me get back on track to some healthy living.
Thats why Im here asking, Im clueless and need help. ~Sharey
Blank
219241_tn?1357815389
It well be that the dosage is too high. Sounds pretty much like sypmtoms of being hyper. Even if you were hypo before, taking too high a dose can cause you hyper symptoms with a few weeks.
Once you get your tests back, you will be able to work out what is happening. Do you have your previous test results? This would be good for comparison.
  The best thing is to go by what your body is telling you. Don't stop taking the medication unless advised to. The thyroxine (the replacement hormone you take) has a half life of about a week. You take it today , and it takes a week to leave your body. Hence why it takes so long to notice any effect if the dose is too low.
   The adrenals are two triangular shaped glands which sit on the kidneys. Often people with thyroid disease have these glands misbehave. It can lead to increased tiredness, jitteryness, craving for salt. Not everyone has these go wrong, but it is very common amongst thyroid patients.
   Try not to freak your self out when you google things on the net. There is a lot of good information, but sadly alot of bad information too. Often the medical sites are full of technical jargon. The forum type sites often have people who believe they know everything, but are not trained or have no idea and just give their opinion. The best to look at is often the sites dedicated to any particular disease. Like the Diabetes Foundation, or Thyroid.org  
   It is a tricky thing to deal with, but with time and educating yourself you will learn to understand your disease and your own body, and feel empowered to make choices.
Cheers!
Blank
899635_tn?1241972456
Thanks for your input hon, you make lots of sense. More sense than my doctor who doesnt tell me ANYTHING lol.
Blank
899635_tn?1241972456
Drumroll..............

In February on the 19th when I had my initial bloodwork done, my results were:

TSH                        1.69 uIU/ml
Free T4                   .64    ng/dL
T3, FREE             16:10
                             319


And today I was given my results from 8 weeks on 150 mcgs of synthroid and tested May 7th


TSH                         .54 uIU/mL
FREE T4   (L)          1.04 ng/dL  
T3, FREE                 13:49
                                 324

Okay, any questions?

My fasting sugar level was 101  so, I want to know want everyone thinks of my results. I will also post this on my prevoius question posted for those who are following it. ~Sharey
Blank
Avatar_f_tn
Yes, I don't understand your FT3 numbers, and do you have your lab's reference ranges on FT3 and FT4?
Blank
899635_tn?1241972456
Yes, the range is this

T3, FREE Ref. Rnage/Females
                  230-420 pg/dl

Mine was 324 this time

Free T4 Referance Range 0.71-1.85 ng/dl

Mine was 1.04 this time
Blank
870456_tn?1272562204
Hi looks like your Ft4 might be low. I feel best when it is in the upper 1/3 of the range. If your adrenals are low, it can cause your body to not absorb the the thyroid medicine.

It also does take six to eight weeks for the thyroid medicine to buildup in your system

.  
Blank
Avatar_f_tn
Your numbers really look quite good.  However, your symptoms sound a bit hyper, and that's not a lot of fun.  Could you discuss with your doctor a slight decrease in Synthroid?  Perhaps going down to 137 would make a tremendous difference in how you feel.  We're all very different, and I start getting hyper the minute my FT3 gets off the bottom of the range.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_f_tn
Blank
goolarra
Sisters, OR
649848_tn?1357751184
Blank
Barb135
FL
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
1204245_tn?1356904325
Blank
898_1
Long Beach
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia